Via The New York Times: Heart Attacks Are Much More Frequent in H.I.V. Patients. Excerpt:
Mike Godfrey was 19 when he found out he had H.I.V.
He was 29 when he began antiretroviral therapy.
He was 43 when he had a heart attack.
“I felt fluttery,” he said. “Weird and fluttery. It went away. I ignored it. A week later, it came back, and this time I felt something in my arm too. I was too stupid to call an ambulance. I got in a cab and went to the hospital.”
Mr. Godfrey’s experience exemplifies something a few AIDS specialists have long suspected, and cardiologists have now found evidence to support: People infected with H.I.V. have more heart attacks and have them earlier in life. Even patients whose infection is well suppressed by AIDS drugs are at higher risk.
Experts in the field said doctors need to be better informed about this little-known threat to their H.I.V.-positive patients. The threat also reinforces a message that public health experts keep emphasizing: H.I.V. is no longer an automatic death sentence, but it is still a dangerous disease.
“I think most cardiologists and most H.I.V. specialists are not really aware of this,” said Dr. Priscilla Y. Hsue, a cardiologist at San Francisco General Hospital who treats many AIDS patients.
“Most of the people I see are referred to me after they’ve had a heart attack, a bypass, a stent. To me, that’s too late. We should be screening people for coronary disease, aggressively treating blood pressure, aggressively treating cholesterol.”
People with H.I.V. have more than four times the risk of sudden heart attack as their uninfected peers, Dr. Hsue and her colleagues reported last month in The Journal of the American College of Cardiology.
The most likely explanation is that both the virus and the drugs that fight it cause chronic inflammation, said Dr. Paul M. Ridker, a Harvard Medical School professor who led pioneering studies that established the connection between inflammation and heart disease. (He was not involved in the study published last month.) Also, he said, the drugs cause the liver to make more cholesterol, another heart attack risk factor.